Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS North Platte, NE

May 27, 2019Lincoln County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 27, 2019, 10:27 PM CDT for Lincoln County, Nebraska. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 10:27 PM CDT (03:27 UTC)
Expired
May 28, 2019, 2:00 AM CDT
In force
4 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:41 PM CDTFLASH FLOODSutherland, NEEXTENSIVE STREET FLOODING REPORTED.
May 27, 10:42 PM CDTFLASH FLOODHershey, NEEXTENSIVE STREET FLOODING IN HERSHEY. RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS.
May 27, 10:44 PM CDTFLASH FLOODNorth Platte, NEREPORTS OF STREET FLOODING, MAN HOLE COVERS ARE OFF AND STALLED CARS IN STREETS. ASOS SHOWS 1.58 INCHES OF RAIN IN THE PAST TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS53 KLBF 280327
FFWLBF
NEC111-280700-
/O.NEW.KLBF.FF.W.0006.190528T0327Z-190528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1027 PM CDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  West central Lincoln County in southwestern Nebraska...

* Until 200 AM CDT.

* At 1026 PM CDT, emergency management reported flooding underway in 
  the warned area. Up to two inches of rain have already fallen in 
  spots with the potential for another inch. 

* Some locations that will experience flooding include...
  North Platte, Sutherland, Hershey, Sutherland Reservoir State
  Recreation Area, Lake Maloney State Recreation Area, North Platte
  Airport, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 151 and 184.
 Highway 83 between mile markers 77 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4104 10125 4105 10127 4121 10127 4122 10063
      4104 10063 4102 10125

$$

Snively
2 follow-up statements
301 
WGUS73 KLBF 280519
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1219 AM CDT Tue May 28 2019

NEC111-280700-
/O.CON.KLBF.FF.W.0006.000000T0000Z-190528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NE-
1219 AM CDT Tue May 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL LINCOLN COUNTY...

At 1215 AM CDT, Doppler radar and automated guages indicated 
thunderstorms produced heavy rain across the warned area. 1 to 2 
inches of rain have fallen in the last three hours. Additional 
thunderstorms are expected to move over the area late tonight 
capable of another half inch to an inch of rain. Many roadways 
remain flooded from heavy rain across the warned area.

Some locations that will experience flooding include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, Lake Maloney State Recreation Area, North Platte
Airport, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 151 and 184.
 Highway 83 between mile markers 77 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4104 10125 4105 10127 4121 10127 4122 10063
      4104 10063 4102 10125

$$

ET
612 
WGUS73 KLBF 280700
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
200 AM CDT Tue May 28 2019

NEC111-280708-
/O.EXP.KLBF.FF.W.0006.000000T0000Z-190528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NE-
200 AM CDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 200 AM CDT...

The threat for heavy rain has ended. While flash flooding is no 
longer a concern across the the previously warned area, water may be 
present over parts of local roads. Flash flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures and report flooding to local law enforcement.

LAT...LON 4104 10125 4105 10127 4121 10127 4122 10063
      4104 10063 4102 10125

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:17 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 27, 6:17 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon May 27 2019

Showers and thunderstorms increase in coverage and intensity
across western Nebraska late this evening. Stronger storms will be
capable of wind gusts exceeding 50kts and large hail, along with
torrential rainfall which would greatly reduce visby.
Thunderstorms transition to rain after 28/06z, but cigs drop to
widespread MVFR (locally IFR) in southwest Neb and IFR across
northern Neb. Gusty easterly surface winds and low stratus clouds
continue for much of Tuesday.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 3:40 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, May 27, 9:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       1 W NORTH PLATTE        41.13N 100.79W
05/27/2019  M1.15 INCH       LINCOLN            NE   TRAINED SPOTTER

            MEASURED IN 25 MINUTES. STREET FLOODING ONGOING

&&

SNIVELY
Local storm report, May 27, 9:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
957 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             6 E DICKENS             40.83N 100.88W
05/27/2019  M1.75 INCH       LINCOLN            NE   PUBLIC

&&

CBUTTLER
Local storm report, May 27, 10:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1009 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             20 NE NORTH PLATTE      41.34N 100.50W
05/27/2019  M1.25 INCH       LINCOLN            NE   PUBLIC

            HAIL UP TO HALF DOLLAR SIZE FELL.

&&

TKECK
Local storm report, May 27, 10:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             6 N WELLFLEET           40.84N 100.73W
05/27/2019  M1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, May 27, 10:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 NNW WELLFLEET         40.79N 100.75W
05/27/2019  M1.50 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, May 27, 10:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       1 N ENDERS              40.46N 101.52W
05/27/2019  E3.00 INCH       CHASE              NE   PUBLIC

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:05 PM CDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
May 27, 7:25 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins65 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningLBFChase, Perkins59 min
May 27, 7:59 PM CDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 8:14 PM CDTAreal Flood AdvisoryLBFChase3 hr
May 27, 8:14 PM CDTTornado Warning Tornado observedLBFChase46 min
May 27, 8:24 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins66 min
May 27, 8:50 PM CDTSpecial Weather StatementLBFPerkins40 min
May 27, 9:02 PM CDTSevere Thunderstorm WarningLBFLincoln, Perkins43 min
May 27, 9:16 PM CDTSpecial Weather StatementLBFChase44 min
May 27, 9:18 PM CDTFlash Flood WarningLBFDeuel, Keith, Perkins5 hr
May 27, 9:20 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson40 min
May 27, 9:28 PM CDTSevere Thunderstorm WarningLBFChase47 min
May 27, 9:43 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
May 27, 9:44 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
May 27, 9:57 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
May 27, 10:08 PM CDTSevere Thunderstorm WarningLBFChase, Hayes52 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 27, 10:30 PM CDTSevere Thunderstorm WarningLBFLincoln30 min
May 27, 10:42 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
May 27, 11:10 PM CDTSevere Thunderstorm WarningLBFCuster50 min
May 27, 11:20 PM CDTSevere Thunderstorm WarningLBFFrontier55 min
May 27, 11:47 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
May 27, 11:49 PM CDTSpecial Weather StatementLBFCuster41 min
May 28, 12:15 AM CDTSpecial Weather StatementLBFFrontier45 min
May 28, 12:40 AM CDTSevere Thunderstorm WarningLBFChase50 min
May 28, 1:27 AM CDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 28, 1:58 AM CDTSpecial Weather StatementLBFHayes32 min
May 28, 2:13 AM CDTAreal Flood WarningLBFDeuel, Keith, Perkins9 hr
May 28, 2:33 AM CDTSpecial Weather StatementLBFFrontier27 min
May 28, 9:51 AM CDTRiver Flood WarningLBFGarden, Keith21 days

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.